11 September 2019

Adhesives getting under some patients’ skin

Allergies Dermatology

Acrylates in adhesives used in continuous glucose monitors and for wound closure are causing allergic contact dermatitis in some patients, according to new Australian case studies.

In one case a diabetic patient who had used the monitor for six months began to develop itchy blisters under the device at the site of attachment which was at the back of the upper arm, despite being replaced every fortnight.

Melbourne dermatologist Dr Mei Tam said a patch test revealed the allergen to be isobornyl acrylate, echoing a number of European case studies reported last year.

Acrylates, a family of polymers with a wide range of properties and uses, have also been known to cause allergic reactions in some wearers of acrylic nails.

Dr Tam worked with the patient, trying various combinations of materials that would allow her to keep using the monitor. They came up with a laborious workaround using steroid lotion and a barrier wipe, a hydrocolloid wafer cut to size and punctured to allow the sensor’s cannula through, and more steroid lotion, all topped with a plaster. Hydrocolloid wafers are the adhesives used in stoma management.

Dr Tam told The Medical Republic that while it was estimated that only 1% of patients would experience this reaction, she said this could become significant if more people started to use continuous glucose monitors.

Their take-up has been low so far, largely because of the cost. The [FreeStyle Libre] brand of monitor used by Dr Tam’s patient costs $95 per fortnight, while a competitor brand [Dexcom], which uses a different acrylate also reported to have caused allergic contact dermatitis, has to be replaced weekly and costs more. Dr Tam’s patient was not receiving any subsidy or rebate.

Dr Tam said some insulin pumps used the same adhesives.

Meanwhile, Perth dermatologist Dr Bernadette Ricciardo has reported six cases of allergic contact dermatitis from glues used in wound closures after orthopaedic surgeries. The allergen in this case was 2-octyl cyanoacrylate.

Dr Ricciardo said the itch and rash usually appeared only at second application and would escalate as long as there was contact with the glue. They would resolve within two weeks of removing the glue, and there was no impact on the surgical outcome.

The Australasian College of Dermatologists said it was important for patients with suspected allergic contact dermatitis from medical glue to undergo patch testing. This would identify the allergen and also assess for cross reactivity with other cyanoacrylates that might be present in other glues.

The case studies are being written up for publication.